Kentucky, 2004

Flood in Kentucky, January 3 to 9, 2004

January 3 to 9, 2004 · NWS PAH · 1 event in 1 county or zone

7 feet on the 6th. Flood stage at Paradise is 380 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River rose above flood stage at TVA's Paradise fossil plant, cresting at 384.7 feet on the 6th. Flood stage at Paradise is 380 feet. This resulted in minor flooding of low-lying fields and other bottomlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 1:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 3, 1:58 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 AM CST SAT JAN 3 2004

.DISCUSSION...
CURRENT PACKAGE IN DECENT SHAPE. WILL MAKE NO MAJOR CHANGES...ONLY A
FEW TWEAKS HERE AND THERE. BIGGEST CHALLENGE CONTINUES TO BE
COVERAGE AND TIMING OF THE PRECIP EVENT TODAY AND SUNDAY.

LATEST SFC MAPS SHOWED A NE-SW ORIENTED ARCTIC FRONT JUST TO THE
NORTH AND WEST OF OUR CWA. COLD HIGH PRESSURE BEHIND THE FRONT
BUILDS NORTHWESTWARD ACROSS THE NORTHERN PLAINS. THE FRONT APPEARS
TO BE MOVING SLOWLY SOUTHEASTWARD BUT WITH FLOW ALOFT PARALLEL TO
THE FRONT AND NO REAL SOUTHWARD PUSH OF THE COLD AIR...LITTLE
PROGRESS HAS BEEN MADE. 00Z MODEL RUNS IN MUCH BETTER AGREEMENT ON
THE MOVEMENT AND SOUTHWARD EXTENT OF THE FRONT. IT IS EXPECTED TO
MAKE IT AS FAR SOUTH AS THE OHIO RIVER AND STALL THERE BY LATE THIS
AFTERNOON. TONIGHT AS UPPER ENERGY AND CLOSED SFC LOW APPROACH THE
CWA...FRONT IS EXPECTED TO SLOWLY LIFT BACK TO THE NORTH AS A WARM
FRONT. THIS BOUNDARY WILL BE THE PRIMARY FOCUS FOR PRECIP
DEVELOPMENT OVERNIGHT...SO WENT WITH HIGHER POPS (CATEGORICAL) NORTH
AND WEST. BY 42 HRS MODELS DIVERGE ON TRACK OF SFC LOW. BASED ON THE
SEMI PERMANENT SW FLOW ALOFT...PREFER THE SLIGHTLY MORE SOUTHERLY
TRACK OF THE ETA. THIS WILL AFFECT THE CLEARING OF PRECIP AND CLOUDS
ON SUNDAY. INSTEAD OF TRYING TO GET TOO FANCY ON THE ENDING OF THIS
EVENT...KEPT LIKELY POPS IN ALL DAY SUNDAY JUST IN CASE THE SLOWER
SOLUTION WORKS OUT. DUE TO MODEST INSTABILITY (SHOWALTER INDICES AOB
ZERO AND K INDICES AOA 30)...WILL KEEP THE MENTION OF THUNDER FROM
THIS AFTERNOON THROUGH SUNDAY. ON MONDAY THE LEADING EDGE OF THE
ARCTIC AIR FINALLY WORKS ITS WAY INTO THE CWA BRINGING TEMPERATURES
BACK TO MORE SEASONAL LEVELS. WILL MAKE NO CHANGES BEYOND MONDAY.

USED A FWC/MAV MOS BLEND FOR TEMPERATURES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Jan 3, 4:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
456 AM CST SAT JAN 3 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041056-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
456 AM CST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
OF THE STORMS OVERNIGHT MAY CONTAIN HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF FLOODING
OR HIGH WATER TONIGHT WOULD BE GREATLY APPRECIATED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 3, 8:00 AM CST to January 9, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381137.